Texas, 2008Flash Flood in Texas, September 14, 2008
September 14, 2008 · NWS EPZ · 1 event in 1 county or zone
Moisture left behind from the remnants of Tropical Storm Lowell was lifted by a weak back door cold front. This was the focus for slow moving thunderstorms with very heavy rain in eastern El Paso County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture left behind from the remnants of Tropical Storm Lowell was lifted by a weak back door cold front. This was the focus for slow moving thunderstorms with very heavy rain in eastern El Paso County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 14, 1:52 AM MST, 7 hours 38 minutes earlier.
Area forecast discussion, Sep 14, 1:52 AM MST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
252 AM MDT SUN SEP 14 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE ACROSS THE AREA TODAY. TEMPERATURES
WILL BE SLIGHTLY COOLER. MOISTURE IS LIMITED OVER THE REGION BUT
A FEW STORMS MAY DEVELOP ALONG THE FRONTAL BOUNDARY TODAY AS IT
PUSHES WEST. FOR THE UPCOMING WEEK HIGH PRESSURE WILL BUILD OVER
THE REGION. THIS FEATURE WILL BRING FURTHER DRYING MONDAY THROUGH
THURSDAY AND SQUELCH STORM CHANCES. TO END THE WEEK A BIT OF
MOISTURE WORKS BACK INTO THE AREA WITH A WEAK UPPER LEVEL TROUGH.
SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN FOR NEXT
WEEKEND.
&&
.DISCUSSION...
WATCHING SATELLITE AND RADAR THIS MORNING AS A BACKDOOR COLD FRONT
BEGINS PUSHING UP AGAINST THE SACRAMENTO MOUNTAINS. DEEPER MOISTURE
RESIDES TO OUR EAST AND OVER OUR FAR EAST ZONES. THE BOUNDARY
PLOWING UNDER THE MOISTURE IS CREATING THE LIFT NECESSARY TO
GENERATE THUNDERSTORMS OVER THE E PLAINS OF NM NEAR ROSWELL.
MODELS INDICATE THAT SHOWERS AND THUNDERSTORMS WILL MOVE OVER THE
EASTERN ZONES THIS MORNING WITH THE FRONTAL PASSAGE. HAVE KEPT
THOSE CHANCES IN THE FORECAST. AS THE FRONT PUSHES WEST ACROSS THE
CENTRAL LOWLANDS OF THE CWFA AND INTO THE WESTERN MOUNTAINS IT
WILL ENCOUNTER LESSER MOISTURE LEVELS. THUS EXPECT LOWER STORM
CHANCES AND MORE ISOLATED COVERAGE FOR THE AFTERNOON HOURS OVER
THESE AREAS. WILL KEEP SOME SLIGHT POPS FOR THE WESTERN ZONES INTO
THE EVENING HOURS AND THEN END ALL CHANCES BY MIDNIGHT. TODAYS
TEMPS WILL BE COOLER BY A FEW DEGREES AND WINDS WILL BE NEAR
BREEZY FROM THE EAST.
MONDAY HIGH PRESSURE ALOFT BUILDS OVER THE GREAT BASIN PUTTING THE
CWFA UNDER A DRY CONTINENTAL FLOW AT MID LEVELS. HIGH PRESSURE
ALSO SETTLES IN FROM THE EAST AT THE SURFACE. BOTH OF THESE
FEATURES DRAW IN CONTINENTAL AIR AND SWEEP MOISTURE OUT OF THE
AREA...HOLDING IT TO OUR SOUTH THROUGH MOST OF THE WORK WEEK.
PWS WILL DROP BELOW .75 TODAY AND NEAR .50 FOR MONDAY THROUGH
AT LEAST THURSDAY. THIS WILL ALLOW FOR A DRY FORECAST FOR THOSE
DAYS WITH ONLY A MENTION OF MOUNTAIN STORMS FOR MONDAY.
TEMPERATURES WILL RUN BELOW NORMAL TODAY AND MUCH OF THE WEEK WITH
LOWLANDS SEEING LOW 80S EARLY IN THE WEEK...WARMING TO MID 80S
LATE IN THE WEEK.
WILL HAVE TO WATCH FOR MOISTURE CREEPING BACK IN THURSDAY THROUGH
THE WEEKEND. LATEST GFS MODEL RUN SHOWS UPPER-LEVEL LOW PRESSURE
BUILDING OVER THE AREA SHOVING THE RIDGE OUT. WILL HAVE TO BEGIN
ADDING POPS TO THE MOUNTAIN AREAS FRIDAY...MAYBE THURSDAY.
&&
.AVIATION...VALID 14/1200Z-15/1200Z
VFR CONDTS MOST MOST AREAS. A SURFACE BACKDOOR COOL FRONT WILL
PUSH INTO AND ACROSS THE REGION TODAY. THE MAIN IMPACTS WITH THIS
PASSAGE WILL BE EAST OF THE RIO GRANDE. EXPECT CLOUDS LOW- AND MID-
LEVEL CLOUDS TO DEVELOP AND MOVE S AND W THIS MORNING OVER AREAS EAST
OF THE RIO GRANDE. AREA MTN TOPS POSSIBLY OBSCURED. WIND SHIFTS
TO THE E AND NE AND STRENGTHENING TO 15-25 MPH. ISOLATED
THUNDERSTORMS AND SHOWERS ALSO POSSIBLE. ISOLATED AREAS OF MVFR
AND POSSIBLY IFR NEAR STORMS. STORM CHANCES WILL SHIFT WEST TOWARD
DMN IN THE AFTERNOON.
&&
.FIRE WEATHER...
FOR TODAY A BACKDOOR SURFACE FRONT WILL PUSH INTO AND ACROSS THE
AREA. IT WILL FIRST MOVE THROUGH THE SACRAMENTO MOUNTAINS EARLY IN
THE MORNING AND THEN INTO THE SOUTHERN DESERTS AND THE GILA LATER
IN THE AFTERNOON. THIS BOUNDARY WILL PRODUCE NEAR BREEZY TO BREEZY
WINDS SHIFTING TO THE EAST TODAY. LOW LEVEL MOISTURE REMAINS IN
PLACE BUT THE UPPER LEVELS ARE DRY. THIS WILL LIMIT STORMS OVER THE
REGION...BUT SLIGHT CHANCES FOR STORMS WILL ACCOMPANY THE FRONTAL
PASSAGE AS IT MOVES WEST ACROSS THE AREA TODAY.
FOR THE WEEK AHEAD...WEAK HIGH PRESSURE ALOFT WILL BUILD OVER THE
FOUR CORNERS BY MID WEEK. THIS WILL HELP TO FURTHER DRY THE
AIRMASS IN PLACE OVER OUR AREA. SUBSIDENCE ALOFT WILL WORK TO
SUPPRESS THUNDERSTORM ACTIVITY. GENERALLY LIGHT WINDS ARE EXPECTED
BUT LOW LEVEL MOISTURE LEVELS WILL BE LOWER. LATE IN THE WEEK AN
UPPER LEVEL TROUGH IS PROGED TO PASS OVER THE REGION. SLIGHT CHANCES
FOR STORMS WILL RETURN WITH THIS SYSTEM AS MOISTURE MOVES BACK
OVER WITH THE TROUGH.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 82 60 81 58 82 / 20 0 0 0 0
SIERRA BLANCA TX 78 56 76 52 77 / 20 0 0 0 0
LAS CRUCES 82 58 80 55 81 / 20 0 0 0 0
ALAMOGORDO 81 57 79 53 80 / 20 0 0 0 0
CLOUDCROFT 61 37 61 35 62 / 20 0 10 0 0
TRUTH OR CONSEQUENCES 80 56 79 55 81 / 10 0 0 0 0
SILVER CITY 74 51 75 48 77 / 20 20 10 0 0
DEMING 82 56 80 54 81 / 10 20 0 0 0
LORDSBURG 83 56 81 55 82 / 10 20 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14 / BIRD
Hazardous weather outlook, Sep 13, 10:16 AM MST, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1116 AM MDT SAT SEP 13 2008
NMZ022>025-030>032-TXZ055-056-141730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1116 AM MDT SAT SEP 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORM WILL REMAIN OVER AREA MOUNTAINS TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WEAK COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY. THE FRONT MAY
BE THE FOCUS FOR THUNDERSTORMS. THE THUNDERSTORM THREAT SHOULD
DIMINISH BY LATE EVENING. THE REST OF THE WEEK LOOKS SUNNY...WARM
AND DRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 14, 8:27 AM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
927 AM MDT SUN SEP 14 2008
TXZ055-141730-
EL PASO-
INCLUDING THE CITY OF...EL PASO
927 AM MDT SUN SEP 14 2008
...THUNDERSTORMS ARE DEVELOPING OVER EL PASO COUNTY...
A WEAK BACKDOOR COLD FRONT FROM THE EAST HAS MOVED INTO OUR AREA
EARLY THIS MORNING...AND IS SETTING OFF SOME THUNDERSTORM ACTIVITY
OVER EL PASO COUNTY. THESE STORMS WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY RAIN..SMALL HAIL...WIND GUSTS OF 40 TO 45 MPH...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING. THESE STORMS ARE MOVING
GENERALLY TO THE NORTH AROUND 10 TO 15 MPH. KEEP AN EYE TO THE SKY
IF YOU HAVE OUTDOOR ACTIVITIES PLANED OVER THE NEXT COUPLE OF
HOURS.
20 NOVLAN
Flash Flood, El Paso
- When
- September 14, 9:30 AM MST to 10:45 AM MST
- Where
- El Paso County, 5.6 mi ENE of Socorro to 6 mi NE of Socorro
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.689, -106.216
Horizon Boulevard below Horizon City was impassable to due rapidly moving water and debris. Floodwaters entered at least one home in the Sparks subdivision.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, September 14, 20085 deaths · 2 injured · $581 million · 68 kt wind · 32 events
- High Wind in Ohio, September 14, 20082 deaths · 7 injured · $186 million · 69 kt wind · 29 events
- Wildfire and High Wind in Kentucky, September 14, 200839 injured · $182 million · 68 kt wind · 23 events
- High Wind in Indiana, September 14, 20083 deaths · 4 injured · 70 kt wind · 11 events
- High Wind in Indiana, September 14, 20082 deaths · $25 million · 61 kt wind · 8 events
- High Wind in Kentucky, September 14, 20082 deaths · 9 injured · $300,000 · 65 kt wind · 22 events
- Flash Flooding and Flooding in Indiana, September 14 to 17, 20082 deaths · $12 million · 6 events
- High Wind in Pennsylvania, September 14, 20081 death · $15 million · 70 kt wind · 11 events
- Tropical Storm in Arkansas, September 14, 20081 death · 3 injured · $882,000 · 7 events
- Flash Flooding and Flooding in Illinois, September 14 to 17, 20085 injured · $53 million · 24 events
- High Wind in Missouri, September 14, 20081 injured · $75 million · 65 kt wind · 11 events
- High Wind in Kentucky, September 14, 2008$54 million · 64 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135859.